Virginia, 2003

Damaging Winds in Virginia, August 28, 2003

August 28, 2003 · NWS AKQ · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 2:40 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 2:40 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT THU AUG 28 2003

MORE CAPE OVR REGION THAN WEVE SEEN IN A LONG TIME...AND SOME ISOLD
ACTVTY NOW IN SRN/SERN VA. PROFILERS SHOW LGT W DEEP FLO...WHCH SUGG
SOME LGT DOWNSLOPE FLO IS OCCURRING AT MIDLVLS/UPRLVLS.  LLVL UPSLOPE
FLO HAS TRIGGERED CNVCTN IN THE MTNS...WHCH SHUD SLOWLY TRACK INTO
WRN AREAS WITHIN THE LGT STEERING FLO.  NO UPR DYNMCS OR ORGANIZED
LLVL CNVRGNC TO PROLONG CNVCTN MUCH BEYOND THE EVENING...ESPCLY SINCE
OLD SFC BNDRY OVER VA NOT PRODUCING ANY WDSPRD CNVCTN ATTM. ISOLD
TSTMS SHUD CONT TO DVLP OVR SRN/SERN VA INTO THS EVE...SOME
TRIGGERED BY OUTFLOWS...SO SLGT CHCS IN SRN/ERN VA. LLVL DEW PTS VRY
SULTRY...AND LOWS TNGT OVR SRN AREAS WL BE MID/UPR 70S AGN...BUT A
LTL COOLER IN NRN AREAS. ANY STSMS THAT DO DVLP WUD NEED A VIL OVER
60 FOR EVEN THE FIRST THOUGHT OF HAIL.

WTH WK BNDRY RETREATING N ON FRI...MANY AREAS WL RCH 90S WTH
UNCOMFORTABLE HEAT INDICES AGN.  LLVL FOCUS/TRIGGER WL HV DRIFTED
N...SO LIMITING SMALL CHCS TO NRN AREAS.

NXT ISSUE IS THE APPCHG SFC FRONT DURING THE WEEKEND INTO THE
BEGINNING OF NXT WK.  STILL QUITE A BIT OF DISAGREEMENT BETWEEN
SOURCES OF GDNC...BUT BASED ON UPR PATN...ESPCLY POSNS OF NRN
STREAM UPR FEATURES...FVR SLOWER ADVANCE OF SFC BNDRY.  WTH SFC
BNDRY AND CONVECTIVE OUTFLOWS AFFECTING NRN AREAS EACH AFTN EVE...
KPG CHCS THERE...BUT AREAS OF SRN VA AND NE NC STAY HOT AND SULTRY
THRU THE WEEKEND.  THE FRONT WL RCH ITS MOST SRN POINT SATURDAY NGT
AND SUNDAY...SO INCL SRN VA AND NE NC IN CHC POPS FOR THAT TIME PD...
BUT SFC FRNT NOT LKLY TO MK IT INTO NC.

.EXTENDED...UPR IMPULSE DEPARTS SUNDAY AS NRN STREAM RIDGE BEGINS TO
BUILD INTO SE CANADA...BUT BEST UPR CONFLUENCE LUKS TO BE TOO FAR W
TO SUPPORT STG ENUF SFC HGH TO PUSH SFC BNDRY S OF THE REGION...IN
FACT SRN STREAM ATLC UPR RDG BEGINS TO AMPLIFY...SUGG SRN AREAS WL
SEE ONLY ISOLD ACTVTY AT BEST SUNDAY THRU TUE.  STGR UPR NRN STREAM
CONFLUENCE BUILDS FRTHR E BY WED AND THU...AS SRN STREAM UPR TROF
RETROGRADES A BIT.  ATTM...WTH PTNL FOR SFC BNDRY TO PUSH S ARND
WED...SUPPORTED BY CNTR OF SFC HGH BUILDING E...CHC POPS EVERYWHERE.
TEMPS SUNDAY THRU THU LUKG TO BE A LTL ABV GDNC IF SRN STREAM ATLC
UPR RDG IS AS AMPLIFIED AS GDNC SUGG.  ON WED AND THU...UNCERTAINTIES
IN PTNL TROPICAL ACTVTY...ESPCLY WTH GDNC FCSTG NRN STREAM UPR RDG
BUILDING THRU SERN CANADA AND NEW ENGLAND WTH SRN STREAM SFC TROF TO
THE W OF OUR REGION.

.MARINE...WITH WK LLVL BOUNDARIES IN VCNTY...AND LACK OF DYNAMICALLY
DRIVEN SYSTEMS...WINDS AND SEAS/WAVES STAY BELOW SCA.

.AVIATION...LOTS OF LLVL MOISTURE SUGG AREAS OF FOG DURING THE
MORNINGS...ESPCLY WTH LGT ONSHORE FLO.  LOW MORNING CEILINGS AS LOW
CLOUDS AND FOG BURN OFF.

.PRELIMINARY TEMPS/POPS...
SBY 70 89 71 91 / 10 30 30 30
OXB 73 85 72 87 / 10 30 30 30
WAL 74 88 74 91 / 10 30 30 10
FVX 70 91 71 92 / 30 30 30 30
RIC 72 91 73 93 / 30 30 30 30
PTB 72 92 73 93 / 30 10 10 30
AKQ 73 93 73 94 / 20 10 10 10
PHF 74 92 75 93 / 20 10 10 10
ORF 77 91 77 93 / 20 10 10 10
ECG 76 93 76 94 / 10 10 10 10

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

NS
Hazardous weather outlook, Aug 28, 4:30 AM EST, 13 hours 13 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-281600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 28, 4:09 PM EST, 1 hour 34 minutes before
VAZ097-098-282145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORMS OVER CHESAPEAKE...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
PAIR OF STRONG THUNDERSTORMS OVER THE CITY OF CHESAPEAKE. THE
STRONGER OF THE TWO WAS OVER GREAT BRIDGE...MOVING SOUTHEAST AT 5
MPH. THIS STRONG THUNDERSTORMS WILL BE NEAR HICKORY AT 525 PM
EDT...FENTRESS AT 530 PM EDT...MOUNT PLEASANT AT 545 PM EDT. WIND
GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH
THESE STORM. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLY ISOLATED FLOODING.

REILLY
&&
LAT...LON 3685 7630 3668 7639 3655 7610 3675 7598
Special weather statement, Aug 28, 4:29 PM EST, 1 hour 14 minutes before
VAZ070-071-081-088-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
529 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORMS MOVING OVER PETERSBURG AND COLONIAL
HEIGHTS...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM COLONIAL HEIGHTS TO 5
MILES WEST OF WAVERLY...DRIFTING NORTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR FORT LEE AROUND 535 PM EDT...CHESTER
AROUND 540 PM EDT...AND HOPEWELL AROUND 550 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED
WITH THESE STORMS. RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS. SMALL HAIL IS ALSO POSSIBLE.

REILLY
&&
LAT...LON 3729 7756 3692 7716 3717 7697 3755 7737
Special weather statement, Aug 28, 4:56 PM EST, 47 minutes before
VAZ068-070-282230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORMS OVER EASTERN AMELIA COUNTY...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANNBORO...MOVING NORTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SCOTTS FORK AT 605 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MOSELEY.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3725 7801 3712 7785 3729 7760 3745 7781
Special weather statement, Aug 28, 4:56 PM EST, 47 minutes before
VAZ068-070-282230-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORMS OVER EASTERN AMELIA AND WESTERN CHESTERFIELD
COUNTIES...

AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MANNBORO...MOVING NORTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SCOTTS FORK AT 605 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MOSELEY.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS
STORM. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

REILLY
&&
LAT...LON 3725 7801 3712 7785 3729 7760 3745 7781
Special weather statement, Aug 28, 5:27 PM EST, 16 minutes before
VAZ091-094-282300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
627 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORMS MOVING ACROSS THE PENINSULA...

AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SEAFORD TO 9 MILES SOUTHWEST OF LANGLEY
AFB...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR LANGLEY AFB AROUND 640 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE PATRICK HENRY FIELD AND POQUOSON.

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE LIKELY
WITH THIS STORM.

REILLY
&&
LAT...LON 3725 7657 3706 7649 3691 7657 3707 7630
          3725 7625 3740 7632
Special weather statement, Aug 28, 5:34 PM EST, 9 minutes before
VAZ071-082-282315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT THU AUG 28 2003

...STRONG THUNDERSTORM MOVING THROUGH HENRICO COUNTY...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES SOUTH OF HIGHLAND SPRINGS TO 8 MILES
SOUTHWEST OF ROXBURY...MOVING NORTH AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR THE RICHMOND INTERNATIONAL AIRPORT AROUND
645 PM EDT...HIGHLAND SPRINGS AT 655 PM.
.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF
1.5 INCHES PER HOUR. PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS WILL BE POSSIBLE.

BROWN
&&
LAT...LON 3747 7748 3727 7718 3750 7711 3768 7740

The radar

The Norfolk radar (KAKQ), 68 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
August 28, 5:43 PM EST
Where
Chesterfield County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.383, -77.583

Numerous trees down across county.

Thunderstorm Wind, Chesterfield

When
August 28, 5:50 PM EST
Where
Chesterfield County, 5 mi NE of Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -77.667

Trees down near Route 360.

Thunderstorm Wind, York

When
August 28, 6:00 PM EST
Where
York County, Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -76.467

Trees down on Glen Laurel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374671, 5374672, 5374673.